Colorado, 2008

Dense Fog in Colorado, August 24, 2008

August 24, 2008 · NWS GLD · 1 event in 1 county or zone

Extremely dense fog was sited as playing a major role in the fatal crash of a single engine, fixed wing Piper aircraft.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Extremely dense fog was sited as playing a major role in the fatal crash of a single engine, fixed wing Piper aircraft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 7:01 AM MST, 59 minutes earlier.

Area forecast discussion, Aug 24, 7:01 AM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
801 AM MDT SUN AUG 24 2008

.UPDATE...
757 AM MDT SUN AUG 24 2008

UPDATED THE GRIDS TO ADD MENTION OF DENSE FOG AS BOTH KGLD AND
KITR HAVE BEEN AOB 1/2SM FOR QUITE A WHILE NOW. CONTEMPLATED
ISSUING SHORT FUSE DENSE FOG ADVISORY BUT HAVE DECIDED HOLD OFF
AND COVER WITH NOWCASTS.

FOLTZ
&&

.DISCUSSION...
430 AM MDT SUN AUG 24 2008

SEVERAL UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE THROUGH
THE WEAK UPPER FLOW AND ACROSS THE TRI-STATE REGION DURING THE
NEXT COUPLE OF DAYS AS THE UPPER RIDGE AXIS SHIFTS FROM THE
NORTHERN ROCKIES INTO THE NORTHERN PLAINS AND MID-WEST BY TUESDAY.
THE UPPER RIDGE WILL BE REPLACED BY A TROUGH MOVING EAST ALONG THE
CENTRAL U.S./CANADIAN BORDER BY TUESDAY NIGHT. THIS WILL FLATTEN
THE UPPER FLOW INTO A MORE ZONAL PATTERN DURING MID WEEK BEFORE
ANOTHER SHORT WAVE RIDGE BEGINS TO AMPLIFY OVER THE PACIFIC
NORTHWEST ON THURSDAY AND MOVE INTO THE NORTHERN PLAINS BY LATE
FRIDAY WITH MORE WEAK UPPER FLOW OVER THE FORECAST AREA DURING
NEXT WEEKEND.

AT THE SURFACE...THE AREA OF HIGH PRESSURE OVER THE NORTHERN
PLAINS MOVES INTO THE GREAT LAKES REGION BY LATE MONDAY AS A LOW
CENTER DEEPENS OVER THE NORTHERN HIGH PLAINS WITH A TROUGH
DEEPENING AND EXTENDING SOUTHWARD INTO THE CENTRAL AND SOUTHERN
HIGH PLAINS BY MID DAY TUESDAY IN RESPONSE TO THE UPPER TROUGH
MOVING INTO THE NORTHERN PLAINS. A COLD FRONT WILL FOLLOW THIS
TROUGH INTO THE TRI-STATE REGION EARLY WEDNESDAY WITH ANOTHER WEAK
REINFORCING SHOT EARLY THURSDAY BEFORE HIGH PRESSURE MOVES INTO
THE CENTRAL PLAINS ON FRIDAY.

THIS PATTERN WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THE
FORECAST EACH DAY THROUGH WEDNESDAY WITH CONDITIONS DRYING OUT FOR
A COUPLE OF DAYS LATE IN THE WEEK AND NEXT WEEKEND.

LOCKHART
&&

.AVIATION...
430 AM MDT SUN AUG 24 2008

IFR CONDITIONS WITH LOW CLOUDS AS A RESULT OF MOISTURE LEFT BEHIND
BY OVERNIGHT CONVECTIVE ACTIVITY WILL BE OBSERVED THROUGH ABOUT
15Z AT GLD AND 17Z AT MCK WITH A TRANSITION TO MVFR CONDITIONS FOR
A BRIEF TIME BEFORE BECOMING VFR AGAIN BY MID DAY. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE OBSERVED AGAIN BETWEEN 22Z AND 06Z
AND WILL BE HANDLED BY VCTS IN THE LATER TIME PERIODS UNTIL TIMING
AND LOCATION OF THUNDERSTORM DEVELOPMENT COMES MORE INTO FOCUS.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 24, 5:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
600 AM MDT SUN AUG 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
600 AM MDT SUN AUG 24 2008 /700 AM CDT SUN AUG 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING NORTH OF A STATIONARY FRONT POSITIONED ACROSS
SOUTHERN KANSAS. SEVERE WEATHER IS NOT EXPECTED BUT STRONGER
STORMS MAY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL.
LOCALIZED HEAVY RAINFALL COULD PRODUCE SOME MINOR FLOODING ACROSS
AREAS THAT HAVE ALREADY SEEN RAINFALL THE PAST FEW NIGHTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
LATE TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH
THE CENTRAL HIGH PLAINS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME WITH ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Yuma County

When
August 24, 8:00 AM MST
Where
Yuma County forecast zone
Deaths
0 direct, 3 indirect
Property damage
$200,000
Reported by
Newspaper
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Dense fog was sites as playing a major factor in the crash of a single engine plane, resulting in three fatalities. The crash occurred about a quarter mile from the Yuma airport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Yuma County2008-08-2463MaleOtherIndirect
Dense Fog, Yuma County2008-08-2471MaleOtherIndirect
Dense Fog, Yuma County2008-08-2471FemaleOtherIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130693.